New York, 2011

Hail and Damaging Winds in New York, May 27, 2011

May 27, 2011 · NWS BGM · 21 events in 7 counties and zones

A frontal boundary sagged south across central New York and the atmosphere became moderately unstable south of the front. Showers and thunderstorms developed, with some storms producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A frontal boundary sagged south across central New York and the atmosphere became moderately unstable south of the front. Showers and thunderstorms developed, with some storms producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 27, 2:55 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, May 27, 2:55 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT FRI MAY 27 2011

.SYNOPSIS...
SCATTERED SHOWERS AND A CHANCE FOR THUNDERSTORMS INTO TONIGHT.
S0ME STORMS OVER NORTHEAST PA AND PORTIONS OF CENTRAL NEW YORK MAY
BECOME SEVERE. WARM HUMID AIR AND WEAK DISTUBANCES MOVING ACROSS
THE AREA WILL KEEP THE CHANCE FOR SHOWERS AND THUINDERSTORMS
THROUGH THE WEEKEND. MEMORIAL DAY LOOKS TO BE A HOT ONE WITH
AFTERNOON TEMPERATURES IN THE UPPER 80S.

&&

.NEAR TERM /THROUGH SATURDAY/...
NOT MUCH HAPPENING WITH SHOWERS UP OVER FINGER LAKES AREA. A
STATIONARY FRON REMAINS IN THE AREA WITH A 20 DEGREE DIFFERENCE IN
TEMPERATURES SYRACUSE AND ROCHESTER. SYRACUSE WINDS HAVE TURNED TO
BE FROM THE NORTH AND TEMPERATURES COOLED A LITTLE THERE THIS
AFTERNOON. AS OF 3 PM THE FRONT LOOKED TO STRETCH FROM ABOUT ROME
TO JUST S OF SYRACUSE TO NORTH OF PENN YAN. BEST INSTABILITY LIES
SOUTHEAST OF THE FRONT ACROSS NORHTEAST PA AND SOUTH CENTRAL NEW
YORK. AT 4 PM CELLS WERE STARTING TO GROW IN THE WATCH AREA.

FOR TONIGHT THE HI RES MODELS ARE INDICATING A SECOND BATCH OF
SHOWERS AND THUNDERSTORMS MAY MOVE ACROSS NE PA INTO CENTRAL NY
BETWEEN 10 PM AND 2 AM AND SO POP AND CLOUDS ARE KEPT IN THE
FORECAST. SEVERE WEATHER IS NOT EXPECTED WITH THIS SECOND BATCH
BUT IT WILL HAVE TO WATCHED AS FAR AS ADDITIONAL RAINFALL ACROSS
THE AREA. CHANCE FOR SHOWERS AND THUNDER DIMINISHES TO MORE
ISOLATED OR LOWER CHANCES AFTER 3 AM SAT UP THROUGH ABOUT NOON.
AFTERNOON ON SATURDAY COULD SEE MORE SCATTERED SHOWERS AND
THUNDERSTORMS THOUGH SEVERE STORMS ARE NOT EXPECTED.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
THE MODEL FORECASTS FOR SATURDAY NIGHT INTO MONDAY...MEMORIAL
DAY... HAVE CHANGED A LITTLE IN THAT AN UPPER LEVEL RIDGE IS
FORECAST TO BUILD OVER THE SE US AND HEIGHTS RISE ACROSS PA AND NY
BUT THE RIDGE IS NOW FORECAST TO BE FLATTER ACROSS US ALLOWING FOR
SHORT-WAVES TO PASS OVER US. THE WARMER TEMPERATURES WILL OCCUR
BUT THE SHORT-WAVES MEAN THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE AND SKIES WILL BE A LITTLE CLOUDIER. H85 TEMPS
QUICKLY WARM TO NEAR 17C WHICH IF MIXED DOWN WOULD SUPPORT TEMPS
IN THE LOWER TO MIDDLE 80S. MODELS CONTINUE TO SUGGEST A POSSIBLE
MCS AS THE NEXT UPPER SHORTWAVE MOVES ACROSS THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE
EXTENDED PERIOD. MONDAY NIGHT THROUGH TUESDAY, A STRONG UPPER
LEVEL RIDGE WILL EXIST ACROSS THE EASTERN UNITED STATES WITH
HEIGHTS AROUND 591 DM INTO CENTRAL NEW YORK ALONG WITH SURFACE
HIGH PRESSURE IN THE MID ATLANTIC REGION. THIS WILL RESULT IN VERY
WARM TEMPERATURES WITH MAINLY CLEAR SKIES AS MAX TEMPS ON TUESDAY
RANGE FROM THE MID 80S TO LOWER 90S.

REST OF EXTENDED SHOWS THE UPPER LEVEL RIDGE RETROGRADE INTO THE
MID WEST WHILE UPPER LEVEL HEIGHTS IN THE NORTHEAST FALL DUE TO
SYSTEM MOVING THROUGH EASTERN CANADA. TUESDAY NIGHT THROUGH
WEDNESDAY, SFC LOW PRES TRACKING THROUGH EASTERN CANADA WILL DRAG
A COLD FRONT THROUGH THE AREA WEDNESDAY MORNING. WILL CONTINUE TO
INDICATE LOW CHC POPS FOR SHRA/TSRA TUESDAY NIGHT AND WEDNESDAY
WITH FRONTAL PASSAGE. MAX TEMPS ON WEDNESDAY WILL RANGE FROM THE
MID 70S TO LOWER 80S.

WEDNESDAY NIGHT THROUGH FRIDAY, SURFACE HIGH PRESSURE WILL BUILD SOUTH
FROM THE UPPER GREAT LAKES INTO THE OHIO VALLEY. PERIOD WILL BE
DRY WITH PARTY TO MAINLY CLEAR SKIES AND TEMPS NEAR SEASONAL VALUES.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
STALLED FRONTAL BOUNDARY CURRENTLY STRETCHES NEAR THE TERMINALS OF
BOTH KSYR/KRME. THIS BOUNDARY IS EXPECTED TO REMAIN NEARLY
STATIONARY THROUGH THE OVERNIGHT PERIOD THEN MOVE NORTH ON SATURDAY.
UPPER LEVEL WAVE IN THE OHIO WILL GRADUALLY MOVE EAST THROUGH
SATURDAY PRODUCING WIDESPREAD SHOWERS THIS AFTERNOON THROUGH EVENING
THEN AGAIN ON SATURDAY. ATMOSPHERE NOT NEARLY AS UNSTABLE AS
YESTERDAY WITH SIGNIFICANT CONVECTION ONLY POSSIBLE AT KBGM/KAVP.

IN GENERAL WIDESPREAD VFR SHOWERS EXPECTED THROUGH THIS AFTERNOON
WITH POSSIBLE HEAVIER CONVECTION AT KBGM/KAVP LATE THIS AFTERNOON
INTO EARLY EVENING. INCLUDED BRIEF MVFR TEMPO GROUPS FOR HEAVY
SHOWERS FOR THIS ACTIVITY AND MENTIONED CB IN CLOUD GROUP TO
INDICATE POTENTIAL FOR THUNDERSTORMS. THIS EVENING WIDESPREAD MVFR
SHOWERS ARE EXPECTED WITH ACTIVITY DIMINISHING FROM SOUTH TO NORTH
BETWEEN 04Z-09Z. AFTER THIS, CONDITIONS WILL REMAIN MVFR DUE TO MIST
AND CIGS. BY MID MORNING SATURDAY CONDITIONS SHOULD RETURN TO VFR
WITH UNRESTRICTED LIGHT SHOWERS.

OUTLOOK...

SATURDAY NIGHT THROUGH SUNDAY NIGHT...MVFR IN PRIMARILY AFTN
SHRA/TSRA.

MONDAY THROUGH TUESDAY...VFR.

TUESDAY NIGHT THROUGH WEDNESDAY...POSSIBLE MVFR IN SHOWERS AND
THUNDERSTORMS WITH COLD FRONTAL PASSAGE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...BMW
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, May 27, 12:19 PM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 PM EDT FRI MAY 27 2011

NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-281730-
NORTHERN ONEIDA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
119 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS
THE REGION THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION...HEAVY
RAINFALL MAY RESULT IN LOCALIZED FLOODING ACROSS THE AREA. STAY
ALERT FOR ANY WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH
SATURDAY AND SUNDAY...ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ015>018-022-023-281730-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-
119 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL ONCE AGAIN DEVELOP
ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME STORMS MAY
BPRODUCE BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH
SATURDAY AND SUNDAY...ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, May 27, 1:01 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
201 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WAVERLY                 42.01N  76.54W
05/26/2011  M1.00 INCH       TIOGA              NY   PUBLIC

&&

BLL
Special weather statement, May 27, 3:09 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT FRI MAY 27 2011

NYZ046-057-272115-
DELAWARE NY-OTSEGO NY-
409 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OTSEGO AND NORTH
CENTRAL DELAWARE COUNTIES...

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  DAVENPORT...AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DAVENPORT CENTER AT 415 PM EDT...
  KORTRIGHT AT 420 PM EDT...
  DAVENPORT AT 425 PM EDT...
  BUTTS CORNER AND FERGUSONVILLE AT 430 PM EDT...
  SCHENEVUS AT 440 PM EDT...
  ELK CREEK AT 445 PM EDT...
  WORCESTER AT 455 PM EDT...
  WESTFORD AT 500 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4259 7465 4252 7471 4247 7465 4233 7490
      4242 7502 4270 7473 4263 7463

JAB
Local storm report, May 27, 4:35 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
535 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          2 SW MILAN              41.89N  76.53W
05/26/2011                   BRADFORD           PA   NWS STORM SURVEY

            DAMAGE ASSESSMENT TEAM FOUND AN EF1 TORNADO TRACK WHICH
            WAS 4 MILES LONG AND 75 YARDS WIDE. ESTIMATED MAXIMUM
            WIND SPEED WAS 90 MPH.

&&

JAB
Special weather statement, May 27, 5:20 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 PM EDT FRI MAY 27 2011

PAZ039-272245-
SUSQUEHANNA PA-
620 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SUSQUEHANNA
COUNTY...

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF HOP BOTTOM...AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HOP BOTTOM AT 635 PM EDT...
  HARFORD AND ALFORD AT 645 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4165 7593 4184 7580 4175 7561 4164 7579
      4164 7592

JAB

The radar

The Binghamton radar (KBGM), 21 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Broome

When
May 27, 5:23 PM EST
Where
Broome County, 1.03 mi E of Tracy Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.020, -76.060

Hail, Broome

When
May 27, 5:27 PM EST
Where
Broome County, 1.03 mi E of Tracy Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -76.060

Hail, Broome

When
May 27, 5:30 PM EST
Where
Broome County, 0.51 mi W of Stella
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -75.960

Hail, Broome

When
May 27, 5:37 PM EST
Where
Broome County, 1.03 mi E of Tracy Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -76.060

Hail, Broome

When
May 27, 5:42 PM EST
Where
Broome County, 0.86 mi SE of Vestal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.070, -76.040

Hail covered the ground.

Hail, Broome

When
May 27, 5:44 PM EST
Where
Broome County, Twin Orchard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.080, -76.030

Hail, Broome

When
May 27, 5:51 PM EST
Where
Broome County, 0.51 mi W of Stella
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.120, -75.960

Hail fell near Floral Park.

Hail, Broome

When
May 27, 6:00 PM EST
Where
Broome County, Endwell
Measured
1.75 in hail
Reported by
Public
Coordinates
42.120, -76.020

Hail, Otsego

When
May 27, 6:27 PM EST
Where
Otsego County, 2.13 mi NNW of Cooperstown Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -74.960

Thunderstorm Wind, Chemung

When
May 27, 6:30 PM EST
Where
Chemung County, Pine City
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
42.030, -76.870

Trees were blown down and homes were damaged. Twenty-five homes suffered minor damage, and one house had substantial damage.

Hail, Otsego

When
May 27, 6:33 PM EST
Where
Otsego County, 2.13 mi NNW of Cooperstown Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -74.960

Hail, Chemung

When
May 27, 6:45 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
1 in hail
Reported by
Public
Coordinates
42.090, -76.810

Hail, Otsego

When
May 27, 6:50 PM EST
Where
Otsego County, 1.01 mi W of Cherry Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
42.800, -74.770

Hail, Tompkins

When
May 27, 7:10 PM EST
Where
Tompkins County, Slaterville Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
42.400, -76.350

Thunderstorm Wind, Chenango

When
May 27, 7:10 PM EST
Where
Chenango County, Pharsalia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.580, -75.770

Trees were blown down on County Road 10.

Hail, Chenango

When
May 27, 7:40 PM EST
Where
Chenango County, 0.86 mi NE of Earlville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.740, -75.540

Hail, Oneida

When
May 27, 8:20 PM EST
Where
Oneida County, Stockwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.880, -75.400

Hail, Madison

When
May 27, 9:00 PM EST
Where
Madison County, North Brookfield
Measured
1 in hail
Reported by
Public
Coordinates
42.850, -75.370

Hail, Otsego

When
May 27, 9:03 PM EST
Where
Otsego County, 4.12 mi WSW of Pittsfield
Measured
0.75 in hail
Reported by
Public
Coordinates
42.600, -75.340

Hail, Otsego

When
May 27, 9:05 PM EST
Where
Otsego County, 2.63 mi WSW of Pittsfield
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -75.320

Hail, Otsego

When
May 27, 9:08 PM EST
Where
Otsego County, South Edmeston
Measured
0.75 in hail
Reported by
Public
Coordinates
42.680, -75.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306161, 306160, 306159, 306142, 306143, 306144, 306146, 306147, 306148, 306163, 306149, 306150, 306151, 306155, 306162, 306152, 306153, 306154, 306158, 306157, 306156.